Hail, Floyd
- When
- May 8, 7:57 PM CST
- Where
- Floyd County, Charles City
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.067, -92.700
Hail the size of nickels and quarters was reported by law enforcement officials, storm spotters and the general public.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Hail the size of nickels and quarters was reported by law enforcement officials, storm spotters and the general public.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 8, 1:37 PM CST, 6 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 237 PM CDT THU MAY 8 2003 .TONIGHT THROUGH SATURDAY... AS UPPER TROUGH FINALLY BEGINS TO MOVE EAST BY EARLY NEXT WEEK... FORECAST PROBLEMS CENTER ON SHORT WAVE TROUGHS EJECTING OUT. MAIN TWO WILL BE TONIGHT AND AGAIN SATURDAY NIGHT...ALTHOUGH MAIN CONCERN IS RAINFALL THREAT TONIGHT WITH POSSIBILITY OF FLOOD WATCH. FORECAST AREA IN BROAD EASTERLY LOW LEVEL FLOW THIS AFTERNOON NORTH OF ELEVATED FRONT TO THE SOUTHWEST. STRONG LOW LEVEL JET REMAINS OVER EASTERN KANSAS AND WESTERN MISSOURI AS OF 18Z WITH SHORT WAVE EJECTING OUT OF COLORADO. CONVERGENCE FROM THIS WAS SUPPORTING AREA OF RAIN SHOWERS SLOWLY ADVECTING NORTHWARD THROUGH IOWA...WHICH SHOULD ENTER FORECAST BY EARLY EVENING. SURFACE FRONT REMAINS WELL SOUTH...CLOSER TO INTERSTATE 70 IN MISSOURI...WITH 3 HOUR PRESSURE FALLS ACROSS MUCH OF UPPER MIDWEST. AS FIRST STRONG SHORT WAVE TROUGH EJECTS TONIGHT FROM COLORADO INTO MINNESOTA...IMPRESSIVE DYNAMICS TO AFFECT REGION. UPPER JET MOVING OUT OF SOUTHWEST U.S. WILL CREATE GOOD DIVERGENCE ALOFT...ESPECIALLY AROUND 06Z. IN RESPONSE LOW LEVEL JET WILL CONTINUE CREATING STRONG WARM AIR ADVECTION...850 MB THETA E ADVECTION...AND IMPRESSIVE LOW LEVEL MOISTURE TRANSPORT. 1200 UTC SHORT TERM MODELS IN GOOD AGREEMENT TRACKING SURFACE LOW FROM KANSAS THIS AFTERNOON INTO NORTHWEST IOWA OVERNIGHT TO NEAR TWIN CITIES BY 18Z FRIDAY. ETA MODEL CONTINUES TO BE MUCH STRONGER WITH QPF /RAINFALL TOTALS/ COMPARED TO GFS/AVN SOLUTION WHICH PUSHES BEST FORCING EAST TOWARD MORNING. EVEN WITH IMPRESSIVE DYNAMICS...UNSURE IF AREA WILL END UP HAVING FLOODING PROBLEMS. 3 HOUR FLASH FLOOD GUIDANCE IS LOWEST ACROSS PARTS OF NORTHEAST IOWA...IN 1.5 TO 2.0 RANGE. SYSTEM IS FAIRLY PROGRESSIVE AND WITHOUT BOUNDARY IN AREA NOW...HEAVIEST RAINFALL SHOULD BE LOCALIZED ENOUGH NOT TO CAUSE TOO MANY TROUBLES. WILL COORDINATE FURTHER BUT MAY HOLD OFF ON ANY WATCH RIGHT NOW. THIS WILL NEED TO BE MONITORED CLOSELY THOUGH...ESPECIALLY AS SHORT WAVE TROUGH APPROACHES LATER THIS EVENING. AREA WAS IN DAY 1 EXCESSIVE RAINFALL OUTLOOK EARLIER. STRONGER STORMS COULD CERTAINLY PRODUCE SOME HAIL FROM MID EVENING INTO OVERNIGHT HOURS WHICH WILL BE MAIN SEVERE WEATHER THREAT TONIGHT. INITIAL SHORT WAVE TROUGH WEAKENS ON FRIDAY ACROSS NORTHERN MINNESOTA AS RAIN SHIFTS NORTH. LOWERED POPS IN MOST AREAS TO BRING IN DRIER TREND FOR AFTERNOON HOURS ON FRIDAY. LARGE RANGE IN TEMPERATURES LOOKS REASONABLE AS WELL WITH FAR SOUTHERN COUNTIES GETTING INTO MORE SUN AND MUCH WARMER AIR. NEXT ADVERTISED SHORT WAVE TROUGH COMES INTO PLAY ON SATURDAY... BUT BEST DYNAMICS ON TRACK TO REMAIN FARTHER SOUTH. GFS/AVN SOLUTION STILL BRINGS ASSOCIATED SURFACE LOW RIGHT ACROSS SOUTHWEST WISCONSIN WHICH COULD BRING SOUTHERN WISCONSIN INTO WARM SECTOR BRIEFLY SATURDAY EVENING. ETA MODEL HAS BEEN CONSISTENT KEEPING SURFACE LOW TRACK CLOSER TO CHICAGO AREA. IN EITHER SCENARIO BANKING THAT SEVERE WEATHER THREAT WILL REMAIN SOUTH WITH MORE GENERAL RAINFALL. COORDINATED WITH DMX...DVN...MKX...MPX...GRB SHEA .SUNDAY THROUGH THURSDAY... ON SUNDAY...SFC LOW WILL CONTINUE TO WRAP MOISTURE/CLOUDS AND PRECIP ACROSS THE COUNTY WARNING AREA. WILL ADJUST FORECAST TO DECREASE POPS FROM SOUTHWEST TO NORTHEAST SUNDAY AFTERNOON ACROSS COUNTY WARNING AREA...AS UPPER LEVEL LOW QUICKLY TRACKS NORTHEAST INTO THE GREAT LAKES REGION. STRONG PRESSURE GRADIENT ON BACKSIDE OF TROUGH WILL CAUSE WINDY CONDITIONS...THAT MAY APPROACH ADVISORY CRITERIA. THEN THE LONG RANGE MODELS QUICKLY MOVE THE UPPER LEVEL LOW INTO SOUTHERN CANADA MONDAY...WITH THE 00Z THURSDAY GFS SLIGHTLY FASTER THAN THE 12Z ECMWF. OTHERWISE...THE LONG RANGE MODELS IN PRETTY GOOD AGREEMENT IN BUILDING RIDGE ACROSS THE CENTRAL U.S. TUESDAY AND INTO WEDNESDAY. WILL KEEP SLIGHT CHANCE OF SHOWERS NORTHERN COUNTY WARNING AND ADD TO EASTERN PARTS OF CWA...AS SYSTEM EXITS REGION MONDAY. 00Z THURSDAY GFS SHOWS UPPER LEVEL LOW OVER THE ROCKIES WEDNESDAY TO TRACK INTO THE SOUTHERN PLAINS...AND KEEPS THE SFC LOW WELL SOUTH OF COUNTY WARNING AREA. AGREE WITH GFS IN WASHING OUT UPPER LEVEL LOW...AS UPPER LEVEL RIDGE ENTRENCHED ACROSS THE CENTRAL U.S. WILL CONTINUE WITH DRY AND SEASONABLE TEMPERATURES TUESDAY THROUGH THURSDAY. DTJ .LSE...WATCHES/WARNINGS/ADVISORIES...NONE.
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 341 PM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A STRENGTHENING SURFACE LOW PRESSURE WILL MOVE NORTH NORTHEAST OUT OF KANSAS THIS EVENING AND BY FRIDAY MORNING...IT WILL BE LOCATED OVER SOUTHWEST MINNESOTA. THUNDERSTORMS WILL MOVE INTO THE NORTHEAST IOWA AND SOUTHWEST WISCONSIN AFTER 10 PM TONIGHT AND QUICKLY SPREAD NORTHEAST ACROSS SOUTHEAST MINNESOTA AND CENTRAL WISCONSIN. THE COMBINATION OF A STRONG LOW LEVEL JET AND DRY AIR MOVING IN ALOFT WILL CREATE SUFFICIENT INSTABILITIES FOR SOME OF THESE THUNDERSTORMS TO PRODUCE LARGE HAIL. AT THIS TIME...THE GREATEST SEVERE WEATHER THREAT WILL BE FROM 10 PM TO 4 AM. IN ADDITION...ABUNDANT MOISTURE ASSOCIATED WITH THIS SYSTEM WILL CREATE THE POTENTIAL FOR HEAVY RAIN AT TIMES. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE DURING THE OVERNIGHT HOURS AND INTO EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER VIGOROUS LOW PRESSURE IS FORECAST TO PRODUCE THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY MORNING. AT THIS TIME...THE BEST INSTABILITY APPEARS TO BE SOUTH OF THE AREA...THUS NO ORGANIZED SEVERE STORMS ARE ANTICIPATED. DUE TO A TIGHT PRESSURE GRADIENT...STRONG WINDS CAN BE EXPECTED SATURDAY NIGHT AND SUNDAY. WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE...WITH GUSTS POSSIBLY AROUND 45 MPH IN THE FLAT TERRAIN OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA...AND ON THE RIDGETOPS OF SOUTHWEST WISCONSIN. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS MAY BE NEEDED OVERNIGHT IF STORMS SHOULD PRODUCE HAIL. RAINFALL REPORTS WOULD ALSO BE APPRECIATED FOR THE OVERNIGHT HOURS. IN ADDITION...PEAK WIND GUST REPORTS WILL BE APPRECIATED SATURDAY NIGHT AND SUNDAY. BOYNE
The La Crosse radar (KARX), 148 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353707, 5353709, 5353710, 5353708, 5353711, 5353712.